- they aren’t working
- they have too many side effects
- they don’t last the whole day
- they seem to work better some days than others
Problems occur because of inadequate effect despite maximum dose or from objectionable side effects.
This can be the wrong stimulant, or problems with one particular delivery mechanism (how the medicine is released in the body). It can be from the pharmacy switching brands on you – even from one generic to another can be problematic at times.
This is a time to do a reality check – was it really ADHD – or ADHD and something else, or could it have been too much marijuana or other addictive substances. If ADHD is only present in one environment (home or school or work) but not others it raises red flags about the possibility this is something else.
It may be that a patient has reached the maximum dose of medication that was recommended when the drug was first licensed but perhaps there is more wiggle room now that we have greater experience.
A common issue is that the medication is perfectly effective but for only a small part of the day and the real issue is we need repeat doses later in the day – sometimes even three times a day with long acting medication without it implying abuse or addiction – though those too could be the problem.
Unresolved depression or anxiety might explain a lack of response to stimulants.
Sometimes we have to add non stimulants so that the stimulants work every day instead of just some days, and to have some control of adhd symptoms before stimulants kick in in the morning and wear off at end of day.
Sometimes the problem is that the patient thinks the medication is great because lasts through the workday but the family see no benefit because it’s worn off by the time they see the patient.
On the other hand, sometimes patients expect the medication to be a life changer, to feel different- when all that happens is that their ADHD symptoms go away while personality doesn’t change, a matter of expectations vs. reality. Sometimes ADHD medication is life changing – especially when there was significant anxiety or depression secondary to the ADHD, or simply very poor self esteem from years of failure, or living with a lot of criticism, on the job or at home which now goes away.
First we need to settle whether the problem is medication side effect (present when the medication is most effective, typically mid morning) or is it end of day from lack of medication or in fact it was a problem before medication was started. Sometimes patients react to ‘any problems?’ with things like I can’t sleep – when what they really mean is my ADHD medication didn’t fix the sleep problem I already had.
Is there a different stimulant that has fewer side effects for you. With only two basic stimulants on the market that doesn’t give us a lot of room to try things, but sometimes there are big differences. For example, finding that while Vyvanse can cause agitation, it’s less likely on Adderall even though they are from the same amphetamine family. I tell patients that for 70% of them, there is no difference in effect or side effects between the two stimulant medications, but for 30% there can be big differences.
It might be best to use of a combination of stimulant and non stimulant to reduce side effects like anxiety, irritability or depression. Remember that the non stimulants take 2 – 6 weeks to kick in unlike stimulants so some patience is needed.
Sometimes we get around side effects by adjusting the scheduling of medication – switching to something that wears off before supper if appetite is a big problem, or topping up with a small dose of stimulant in the evening to prevent difficulty staying asleep, or using short acting stimulant for night classes, term papers and labs, taken at 7 and worn off before 11.
Oddly, sometimes we actually fix sleep problems by adding small doses of stimulant in the evening to reduce the ‘pinball’ mind that often makes it difficult for ADHD patients to fall asleep, and very occasionally to stay asleep.